Change search
ReferencesLink to record
Permanent link

Direct link
The time-dependent reconstructed evolutionary process with a key-role for mass-extinction events
Stockholm University, Faculty of Science, Department of Mathematics. University of California, USA.
Number of Authors: 1
2015 (English)In: Journal of Theoretical Biology, ISSN 0022-5193, E-ISSN 1095-8541, Vol. 380, 321-331 p.Article in journal (Refereed) Published
Abstract [en]

The homogeneous reconstructed evolutionary process is a birth-death process without observed extinct lineages. Each species evolves independently with the same diversification rate-speciation rate, lambda(t), and extinction rate, mu(t)-that may change over time. The process is commonly applied to model species diversification where the data are reconstructed phylogenies, e.g. trees estimated from present-day molecular data, and used to infer diversification rates. In the present paper I develop the general probability density of a reconstructed tree under any homogeneous, time-dependent birth-death process. I demonstrate how to adapt this probability density when conditioning on the survival of one or two initial lineages, or on the process realizing n species, and also how to transform between the probability density of a reconstructed tree and the probability density of the speciation times. I demonstrate the use of the general time-dependent probability density functions by deriving the probability density of a reconstructed tree under a birth-death-shift model with explicit mass-extinction events. I extend these functions to several special cases, including the pure-birth process, the pure-death process, the birth-death process, and the critical-branching process. Thus, I specify equations for the most commonly used birth-death models in a unified framework (e.g. same condition and same data) using a common notation.

Place, publisher, year, edition, pages
2015. Vol. 380, 321-331 p.
Keyword [en]
Birth-death process, Diversification, Incomplete taxon sampling, Probability density function, Likelihood
National Category
Biological Sciences
URN: urn:nbn:se:su:diva-120885DOI: 10.1016/j.jtbi.2015.06.005ISI: 000359505200032OAI: diva2:945050
Available from: 2016-06-30 Created: 2015-09-18 Last updated: 2016-06-30Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text
By organisation
Department of Mathematics
In the same journal
Journal of Theoretical Biology
Biological Sciences

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 7 hits
ReferencesLink to record
Permanent link

Direct link